SESSION TITLE: Pulmonary Vascular Disease Student/Resident Case Report Posters II
SESSION TYPE: Medical Student/Resident Case Report
PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM
INTRODUCTION: Dasatinib is a tyrosine-kinase inhibitor employed to treat BCR-ABL positive chronic myeloid leukemia (CML) and Philadelphia chromosome positive acute lymphoblastic leukemia (ALL) after imatinib failure. Use of this drug is accompanied frequently by pulmonary related adverse effects including pleural effusions and some case reports have shown associated isolated development of pulmonary arterial hypertension. We present a rare case of Dasatinib induced pleural effusion and severe pulmonary arterial hypertension in a single patient treated for CML.
CASE PRESENTATION: Our patient is a 52 years old gentleman with previous history of CML relapsed on Imatinib who was started on Dasatinib in 2010. He presented to us 3 years into treatment with exertional shortness of breath. Vitals on admission were significant for oxygen saturation of 91% on room air and respiratory rate of 24. Physical exam showed bilateral decreased breath sounds and labs were significant for thrombocytopenia (100), no proteinuria and albumin of 3.4.Chest xray revealed bilateral pleural effusions with no consolidation. ECHO showed EF (70%) with RV dilatation, reduced RV systolic function and severely elevated pulmonary arterial systolic pressure ( 75-85 mmHg) with small pericardial effusion. Therapeutic and diagnostic thoracentesis done revealed an exudative fluid with negative infectious workup. He was diagnosed as having dasatinib induced serositis with pulmonary hypertension and a decision was made to hold dasatinib and administer 10 days of dexamethasone. He improved clinically in the next few days without reaccumulation of his effusions. Was able to ambulate with minimal discomfort on day of discharge while maintaining oxygen saturation.Patient was later started on nilotinib with no reaccumulation of pleural fluid and improvement of pulmonary arterial pressures ( from 80 mm Hg to 50 mm Hg).
DISCUSSION: The mechanism of action of dasatinib causing these adverse effects is poorly understood and it is thought to involve an immune-mediated pathway or off-target inhibition of platelet-derived growth factor receptor.
CONCLUSIONS: It is important to note that presence of pleural effusion and pulmonary hypertension can potentially complicate the disease course of cancer patients being treated with Dasatinib despite the low dose regimen. Abrupt cessation of drug, thoracentesis and administeration of steroids is the treatment of choice with favorable outcomes.
Reference #1: Anupama G. Brixey and Richard W. Light. Pleural effusions due to dasatinib. Current Opinion in Pulmonary Medicine 2010, 16:351-356.
Reference #2: David Montani, MD, PhD; Emmanuel Bergot, MD; Sven Gunther, MD. Pulmonary Arterial Hypertension in Patients Treated by Dasatinib. Circulation 2012;125:2128-2137.
DISCLOSURE: The following authors have nothing to disclose: Madiha Khalid, Emad Hakemi
No Product/Research Disclosure Information